MAUDE Adverse Event Report: BIOCOMPATIBLES UK LTD. THERASPHERE®

BIOCOMPATIBLES UK LTD. THERASPHERE®
Lot Number 1799167
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dehydration (1807); Hypoxia (1918); Respiratory Failure (2484); Radiation Exposure, Unintended (3164)
Date of Event 07/06/2017
Type of Reportable Event Serious Injury
Event or Problem Description
(b)(4).(b)(6).Last significant sae report: (b)(6) 2017.Sae: acute respiratory failure with hypoxia (acute respiratory failure); dehydration (dehydration).This report concerns (b)(6) male, who was enrolled in study ts-102 entitled "a phase iii clinical trial evaluating therasphere® in subjects with metastatic colorectal carcinoma of the liver who have failed first line chemotherapy".On (b)(6) 2017, the subject received therasphere® treatment with dosage of 116 gy and 133 gy to the right hepatic lobe.The subject started treatment with the second-line chemotherapy (folfiri regimen: irinotecan, folinic acid, and fluorouracil) first cycle on (b)(6) 2017.On (b)(6) 2017, the subject started third cycle of chemotherapy (folfiri regimen: irinotecan 340 mg intravenous (iv), folinic acid 700 mg iv, and fluorouracil 700 mg iv push 4450 mg continuous iv) for metastatic colorectal carcinoma.Medical history included hyperlipidemia (since 2000), hypertension (since 2000) and depression (since 2000).Concomitant medications included atenolol, simvastatin, loperamide, zofran (ondansetron), paroxetine and compazine.On (b)(6) 2017, the subject presented to the emergency department complaining of poor appetite and poor oral intake for the past few days, but did state he was consuming enough fluids.The subject's fourth cycle of folfiri was kept on hold and the subject was given iv fluids in the office.Subject also complained of shortness of breath and was also found to be hypoxic at 80% room air, supplemental oxygen was started and the subject was transported to er.Soon after arrival in er, the oxygen has improved to 98%.The subject was also hypotension for which 500 ml bolus iv fluids were administered.No complaint of associated bloody bowel movement, dysuria, hematuria, hematemesis, chest pain, nausea, fever, chills, diarrhea, abdominal pain or pain to extremities.Patient then was admitted to hospital on (b)(6) 2017, for dehydration, hypotension and hypoxia.The patient began to recover and all signs and symptoms began to resolve with oxygen iv fluids.A ct (computed tomography) scan of the chest was performed, which ruled out pulmonary embolus.The scan showed mild diffuse ground glass infiltrates in all lung fields.Pneumonitis was considered based on images possibly caused by radiation from y-90 treatment received on (b)(6) 2017, it could be an infection pneumonitis or reaction to recent chemotherapy.The subject was given broad spectrum antibiotics for 7 days, for possible infectious bacterial pneumonitis and prednisone 40 mg daily for 5 days for inflammatory problems.On (b)(6) 2017, chest x-ray showed worsening perihilar airspace with progression, continued oxygen and prednisone on (b)(6) 2017, ct scan of chest abdomen and pelvis was performed, which showed, several new bilateral pulmonary nodules, suspicious of pulmonary metastases ; new upper lymphadenopathy suspicious of metastases; worsening hepatic metastases, worsening consolidations of right middle lobe and lingual with stable bilateral lower lobe consolidation and stable diffuse patchy ground glass opacities.These findings were considered suspicious for pneumonitis.On (b)(6) 2017, the subject was discharged from the hospital with continuous hypoxia due to worsening pneumonitis.Subject was discharged with home oxygen.On (b)(6) 2017, the subject followed up with medical oncology.The ct scan from (b)(6) 2017 was deciding factor for the patient removal from the treatment on ts-102.The patient continued on 2.5 l oxygen at this visit.The patient was entered into the hospice program.Follow-up with medical oncology as needed.The subject recovered with sequelae from then event of acute respiratory failure with hypoxia on an unknown date.At the time of this report, the subject was recovering from the event of dehydration.The subject continued participation in the study.The investigator assessed the event of acute respiratory failure with hypoxia as grade-4 (life threatening) in intensity, serious due to hospitalization and as possibly related study device and study procedure.The event was assessed as not related to second line chemotherapy.The investigator assessed the event of dehydration as grade-3 (severe) in intensity, serious due to hospitalization and related to disease under study.The event was not related study device, study procedure and second line chemotherapy.The company agreed with the investigator's assessment.Acute respiratory failure with hypoxia is not included in the investigator's brochure, hence it is considered as an unexpected event.A total of 840 subjects were randomized and 309 received therasphere® treatment while enrolled in 3 ongoing clinical trials (studies ts-102, ts-103 and ts-104).The only report of adverse events consistent with a diagnosis of acute respiratory failure with hypoxia during these trials is the event that triggered the current analysis.There was a total of five report of events associated with acute respiratory failure with hypoxia.These included reports of respiratory failure (one event in ts-102), hypoxia (three events in ts-102 and one in ts-103).There were no reports consistent with term interstitial pneumonia.Of these reports, hypoxia events were considered to be "grade 3" to "grade 5" in severity.In ts-102 study-one event was associated with another event: pulmonary embolism and probably related to chemotherapy.The 2nd event was considered possibly related to chemotherapy and probably related to study device.The 3rd event was non-serious and not related to device, chemotherapy or procedure.One hypoxia event in ts-103 was fatal and related to disease progression, not related to study device, procedure or study treatment the respiratory failure event in ts-102 listed in meddev only was fatal and occurred in control group.Given the above reports, a relationship between the use of therasphere® and the patient's development of acute respiratory failure with hypoxia is considered possibly related.Moreover the review of the aose triggering event's narrative suggests this event maybe the cause of radiation pneumonitis (which is not unanticipated event in ts-102, ts-103 and ts-104 studies, therefore not usade), also maybe the cause of infection pneumonitis or reaction to chemotherapy this uncertainty is caused due to the fact that reporter didn't use specific diagnosis for sae term, instead of using symptomatic terminology.Since acute respiratory failure with hypoxia can be caused by variety of factors the precise sae term needs to be further queried with the site.A supplemental report will be submitted if additional relevant information is received.
 
Event or Problem Description
This follow-up report is being sent to update saes verbatim terms, saes expectedness and saes assessments.This case is no longer considered as usade.Mfr # 3002124543-2017-00042.Internal mcn: (b)(4).Subject number: (b)(4).Last significant sae report: 16 nov 2017.Sae: radiation pneumonitis (radiation pneumonitis); dehydration (dehydration).The reporter has updated sae terms to radiation pneumonitis and dehydration which are both expected events as per investigators brochure.On 12 jul 2017, the subject recovered with sequelae from then events of radiation pneumonitis and dehydration.Action taken with subject participation in the study has not been reported.The investigator assessed the event of radiation pneumonitis as grade-3 (severe) in intensity, serious due to hospitalization and as possibly related study device, study procedure and study treatment (second-line chemotherapy).The investigator assessed the event of dehydration as grade-3 (severe) in intensity, serious due to hospitalization and related to disease under study.The event was not related study device, study procedure and study treatment (second-line chemotherapy).The company agreed with the investigator's assessment.A supplemental report will be submitted if additional relevant information is received.
 
Event or Problem Description
This updated initial report is being re-submitted as it was in error initially submitted as a 10-day report whereas it qualifies as a 30-day report.Pma/510 (k) has been also corrected accordingly.Mfr # 3002124543-2017-00042.Internal mcn: (b)(4).Subject number: (b)(4).Last significant sae report: (b)(6) 2017.Sae: acute respiratory failure with hypoxia (acute respiratory failure); dehydration (dehydration).This report concerns subject (b)(4), a (b)(6) caucasian male, who was enrolled in study (b)(4) entitled (b)(6).On (b)(6) 2017, the subject received therasphere® treatment with dosage of 116 gy and 133 gy to the right hepatic lobe.The subject started treatment with the second-line chemotherapy (folfiri regimen: irinotecan, folinic acid, and fluorouracil) first cycle on (b)(6) 2017.On (b)(6) 2017, the subject started third cycle of chemotherapy (folfiri regimen: irinotecan 340 mg intravenous (iv), folinic acid 700 mg iv, and fluorouracil 700 mg iv push 4450 mg continuous iv) for metastatic colorectal carcinoma.Medical history included hyperlipidemia (since 2000), hypertension (since 2000) and depression (since 2000).Concomitant medications included atenolol, simvastatin, loperamide, zofran (ondasetron), paroxetine and compazine.On (b)(6) 2017, the subject presented to the emergency department complaining of poor appetite and poor oral intake for the past few days, but did state he was consuming enough fluids.The subject's fourth cycle of folfiri was kept on hold and the subject was given iv fluids in the office.Subject also complained of shortness of breath and was also found to be hypoxic at 80% room air, supplemental oxygen was started and the subject was transported to er.Soon after arrival in er, the oxygen has improved to 98%.The subject was also hypotension for which 500ml bolus iv fluids were administered.No complaint of associated bloody bowel movement, dysuria, hematuria, hematemesis, chest pain, nausea, fever, chills, diarrhea, abdominal pain or pain to extremities.Patient then was admitted to hospital on (b)(6) 2017, for dehydration, hypotension and hypoxia.The patient began to recover and all signs and symptoms began to resolve with oxygen iv fluids.A ct (computed tomography) scan of the chest was performed, which ruled out pulmonary embolus.The scan showed mild diffuse ground glass infiltrates in all lung fields.Pneumonitis was considered based on images possibly caused by radiation from y-90 treatment received on (b)(6) 2017, it could be an infection pneumonitis or reaction to recent chemotherapy.The subject was given broad spectrum antibiotics for 7 days, for possible infectious bacterial pneumonitis and prednisone 40mg daily for 5 days for inflammatory problems.On (b)(6) 2017, chest x-ray showed worsening perihilar airspace with progression, continued oxygen and prednisone.On (b)(6) 2017, ct scan of chest abdomen and pelvis was performed, which showed, several new bilateral pulmonary nodules, suspicious of pulmonary metastases ; new upper lymphadenopathy suspicious of metastases; worsening hepatic metastases, worsening consolidations of right middle lobe and lingual with stable bilateral lower lobe consolidation and stable diffuse patchy ground glass opacities.These findings were considered suspicious for pneumonitis.On (b)(6) 2017, the subject was discharged from the hospital with continuous hypoxia due to worsening pneumonitis.Subject was discharged with home oxygen.On (b)(6) 2017, the subject followed up with medical oncology.The ct scan from (b)(6) 2017 was deciding factor for the patient removal from the treatment on (b)(4).The patient continued on 2.5 l oxygen at this visit.The patient was entered into the hospice program.Follow-up with medical oncology as needed.The subject recovered with sequelae from then event of acute respiratory failure with hypoxia on an unknown date.At the time of this report, the subject was recovering from the event of dehydration.The subject continued participation in the study.The investigator assessed the event of acute respiratory failure with hypoxia as grade-4 (life threatening) in intensity, serious due to hospitalization and as possibly related study device and study procedure.The event was assessed as not related to second line chemotherapy.The investigator assessed the event of dehydration as grade-3 (severe) in intensity, serious due to hospitalization and related to disease under study.The event was not related study device, study procedure and second line chemotherapy.The company agreed with the investigator's assessment.A supplemental report will be submitted if additional relevant information is received.

Brand Name
THERASPHERE®
Common Device Name
THERASPHERE®
Manufacturer (Section D)
BIOCOMPATIBLES UK LTD.
chapman house
farnham business weydon lane
farnham, surrey GU9 8 QL
UK  GU9 8QL
MDR Report Key6885690
Report Number3002124543-2017-00042
Device Sequence Number18947750
Product Code NAW
UDI-Device Identifier05060116920284
UDI-Public05060116920284
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
H980006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,study
Initial Reporter Occupation Physician
Remedial Action Patient Monitoring
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/09/2017
Device Lot Number1799167
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2017
Supplement Date Received by Manufacturer09/12/2017
11/16/2017
Initial Report FDA Received Date09/22/2017
Supplement Report FDA Received Date10/13/2017
12/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ATENOLOL; COMPAZINE; FOLFIRI; LOPERAMIDE; PAXIL; ZOFRAN
Outcome Attributed to Adverse Event Hospitalization; Life Threatening;
Patient Age67 YR
Patient Weight67